Texas, 2015

Drought in Texas, October 1 to 27, 2015

October 1 to 27, 2015 · NWS EWX · 11 events in 11 counties and zones

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 30, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Sep 30, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 AM CDT THU OCT 1 2015

.AVIATION...
VFR SKIES PREVAIL OVERNIGHT THROUGH THURSDAY NIGHT. FEW-SCT CIRRUS
ARE EXPECTED WITH FEW-SCT CUMULUS/ALTOCUMULUS DEVELOPING THURSDAY.
SURFACE RIDGING MAINTAINS N TO NE WINDS OF 10 KTS OR LESS MOST
AREAS...EXCEPT SE ALONG THE RIO GRANDE/KDRT THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT WED SEP 30 2015/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
A WEAK AND POORLY DEFINED COLD FRONT IS IN THE PROCESS OF MOVING
THROUGH SOUTH CENTRAL TEXAS TODAY AS THE SUBTROPICAL RIDGE OVER
THE SOUTHWESTERN UNITED STATES AND MEXICO BUILDS IN FROM THE WEST.
THIS...COUPLED WITH DRIER MID LEVEL FLOW EVIDENT ON WV IMAGERY
AND MORE STABLE AIR BEING ADVECTED INTO THE REGION WILL PREVENT
ANY RAIN CHANCES FOR THE SHORT TERM AND KEEP SKIES RELATIVELY
CLEAR. LOW TEMPS WILL DIP INTO THE MID TO UPPER 60S TONIGHT AND
DECREASE EVEN FURTHER INTO THE LOW TO MID 60S JUST BELOW CLIMATE
NORMALS FOR THURSDAY NIGHT. HIGH TEMPERATURES FOR THURSDAY WILL
ALSO BE A FEW DEGREES COOLER THAN TODAY...BUT STILL A FEW DEGREES
ABOVE NORMAL...RANGING FROM THE UPPER 80S IN THE COASTAL PLAINS
AND HILL COUNTRY TO MID 90S IN THE RIO GRANDE PLAINS. WINDS WILL
GENERALLY BE OUT OF THE N/NE BELOW 10-15 KTS EXCEPT IN THE RIO
GRANDE PLAINS WHERE THEY WILL HAVE MORE OF A E/SE COMPONENT.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
A SECONDARY SURGE OF RELATIVELY COOL AND DRY NORTHERLY FLOW MOVES
INTO SOUTH CENTRAL TEXAS ON FRIDAY AS A SHORTWAVE TROUGH QUICKLY
DIGS S/SE FROM THE MIDWEST INTO THE SOUTHEAST US GULF COAST. THIS
SHORTWAVE WILL CUTOFF INTO A CLOSED LOW OVER ALABAMA FOR FRIDAY
AND SATURDAY AHEAD OF HURRICANE JOAQUIN IN THE ATLANTIC...MAINTAINING
NORTHERLY TROPOSPHERIC FLOW THROUGH AT LEAST SATURDAY. SURFACE
FLOW WILL GRADUALLY VEER TO E/SE ACROSS THE ENTIRE REGION ON
SUNDAY THROUGH TUESDAY AS A PROGRESSIVE UPPER LEVEL RIDGE MOVES
THROUGH IN ADVANCE OF AN UPPER LEVEL TROUGH TO OUR NORTHWEST. THIS
SHOULD CAUSE A COLD FRONT TO APPROACH THE REGION BY WEDNESDAY
EVENING JUST PAST THE END OF THE FORECAST PERIOD TO GIVE US OUR
NEXT APPRECIABLE RAIN CHANCES.

ALTHOUGH THE MEDIAN DATE OF OUR FIRST STRONG FRONTAL PASSAGE IS
TYPICALLY AROUND SEPTEMBER 23...OCTOBER 7-8 WOULD NOT BE TOO FAR
BEHIND SCHEDULE FOR EL NINO YEARS WHICH FAVORS A SLIGHTLY DELAYED
EARLY OCTOBER FIRST FRONTAL PASSAGE. THUS...IT DOES APPEAR THAT
THE PERSISTENT SUMMERTIME RIDGING WEATHER PATTERN WILL LIKELY END
BY THE MIDDLE OF NEXT WEEK AFTER A FEW DAYS WITH HIGHS BACK NEAR
90 DEGREES AS WE ENTER A MORE PROGRESSIVE FALL WEATHER PATTERN
WITH SEMI-REGULAR FRONTAL PASSAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  86  59  85  61 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  63  85  55  84  56 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     66  89  59  88  60 /   0   0   0   0   0
BURNET MUNI AIRPORT            64  83  57  83  58 /   0   0   0   0   0
DEL RIO INTL AIRPORT           72  94  68  91  67 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        62  84  55  84  57 /   0   0   0   0   0
HONDO MUNI AIRPORT             68  91  60  89  60 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        65  86  57  85  59 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   63  85  55  84  58 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       69  88  62  87  63 /   0   0   0   0   0
STINSON MUNI AIRPORT           69  90  62  89  62 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
Hazardous weather outlook, Sep 30, 3:00 AM CST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT WED SEP 30 2015

TXZ171>173-183>194-202>209-217>225-228-010900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT WED SEP 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bastrop

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Bastrop forecast zone
Reported by
Official NWS Observations
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Blanco

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Blanco forecast zone
Reported by
Official NWS Observations
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Burnet

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Burnet forecast zone
Reported by
Official NWS Observations
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Caldwell

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Official NWS Observations
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Gillespie

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Guadalupe

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Guadalupe forecast zone
Reported by
Official NWS Observations
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Kendall

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Llano

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Llano forecast zone
Reported by
Official NWS Observations
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Williamson

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Official NWS Observations
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Wilson

When
October 1, 12:00 AM CST to October 27, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Official NWS Observations
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

Drought, Zavala

When
October 1, 12:00 AM CST to October 13, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Official NWS Observations
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

South Central Texas had several very heavy rain events and much of the region received five to 20 inches of rain during the month. This was two to four times normal rainfall in many places. The excessive rainfall was sufficient to move all of our counties out of Severe (Stage D2) drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602962, 602963, 602964, 602965, 602966, 602967, 602968, 602969, 602970, 602971, 602972.